Codeine is a pain-relieving opioid drug with added antitussive and antidiarrheal activity. It is a natural plant alkaloid found in opium extracts. It is derived from Papaver somniferum (poppy plant). It is used to treat moderate to severe pain and cough in people above 18 years of age. Adverse effects include stomach pain, headache, difficult urination, etc. Sudden stopping of the drug after long-term use causes withdrawal symptoms.
All the answers published in this website are written by verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.
Is It Tough To Overcome Benadryl Addiction And Get A Sound Sleep?
Query: Hi doctor, I am spending sleepless nights. I am struggling to fall asleep and often get disturbed by dreams. I feel restless legs throughout the night. The next morning when I wake up I feel fatigue. I am addicted to Benadryl to get sleep. But, I am trying to avoid it now. Please guide me for a s... Read Full »
Answer: Hello, Welcome to icliniq.com. As per your complaints, it seems that you might have developed dependence on Benadryl. And it is quite possible that due to this dependence you might be having these symptoms. Benadryl is basically a Codeine-based cough syrup, which is an antitussive agent OTC (over... Read Full »
Can abusing Co-Codamol result in liver damage and upper abdominal pain?
Query: Hi doctor,I have a history of abusing Co-codamol for two years. Often, I took 30/500 mg several times a day. I have some mild right upper quadrant stomach pain for a few weeks after stopping Co-codamol. Before a year, I took an abdominal ultrasound. My liver function test and urinalysis came back wi... Read Full »
Answer: Hi, Welcome to icliniq.com. You have stopped taking Co-codamol now. It is merely impossible to stop using opioid medicines. After stopping it, it is unlikely to have its effects on the body. You have stomach pain after stopping the medicine. It suggests narcotic bowel syndrome (NBS). In this, the ... Read Full »
Can blood in sputum be caused by excess clearing of throat?
Query: Hi doctor, I had pneumonia two years ago and I have recovered from it after taking antibiotics for 10 days. Two months back, I had bronchitis and a milder form of pneumonia. After a week of antibiotics I felt much better. Now, my main concern is that I have excessive phlegm with some traces of bl... Read Full »
Answer: Hi, Welcome to icliniq.com. Bronchitis itself can cause blood in sputum (hemoptysis). This happens due to rupture of minute blood vessels due to excessive coughing. In such case, it is very important to rule out any pneumonia, tuberculosis and lung malignancy. The supplements you have men... Read Full »
I think I am experiencing respiratory depression due to CNS depression. Does it last until the medication is active or longer?
Query: Hello doctor,I am 22 years old with respiratory depression and am on Codeine 150 mg and Promethazine 50 mg. I think I am experiencing respiratory depression due to CNS depression. My breathing does not feel correct at all. My resting heart rate yesterday (around 7 hours after taking the medication) ... Read Full »
Answer: Hello, Welcome to icliniq.com. I read your query and can understand your concern. I am an anesthesiologist and use those drugs almost daily for my patients. CNS (central nervous system) depression will not be there for that low-level doses and, within 24 hours, be eliminated from the body. So do ... Read Full »
I have been experiencing constipation with white stringy stuff in my stool for the past six days. Please help.
Query: Hi doctor, I have been constipated for six days and just had a bowel movement for the first time, and there seems to be some “stringy white stuff” around my stool. I looked at it to see if ‘it’ moved, but it did not. I have been taking a lot of codeine this week because of a back issue that ... Read Full »
Answer: Hi, Welcome to icliniq.com. I understand your concern. Codeine had a side effect of constipation because it slowed the movements of the intestines, which is why liquefication of stool was not done. That causes hardness of stool, and when you try to evacuate it, dry stool rubs with the wall of lar... Read Full »
When to breastfeed after taking tablet U35?
Query: Hi doctor, After taking tablet U35, how long should I wait to breastfeed again? Give your suggestion. Read Full »
Answer: Hi, Welcome to icliniq.com. Thank you for contacting me. I understand you are breastfeeding and have taken U35, which contains Acetaminophen and Codeine Phosphate. It is alright to take Acetaminophen until a dose of two grams, but ingestion of Codeine is not recommended. The reason is that Codei... Read Full »
Is it normal to have fluctuations in eosinophil with seasonal changes?
Query: Hi doctor, I am a 39 year old female. My eosinophil count increase during when the season changes. From the past month, I am having a persistent cough, which is not allowing me to talk. Phlegm is also present. I have taken two bottles of cough syrup Zeet, Sensiclav 625, Montek LC, Rinifol, twice a ... Read Full »
Answer: Hello, Welcome to icliniq.com. Not to worry, it is something called as hypereosinophilia, which is caused because of infective sources in the body. It can also occur because you are allergic to dust and pollens. I would suggest taking syrup Tossex (combination of Chlorpheniramine and Codeine) two ... Read Full »
How can we treat nocturnal cough?
Query: Hello doctor,My husband was suffering from COVID-19, and it is his 14th day today. Suddenly he has started coughing, but he has been taking a cough syrup from the beginning. Can you please tell me what I should do? Read Full »
Answer: Hi, Welcome to icliniq.com. I understand your concern. I suggest you do HRCT (high resolution computed tomography) of the chest. It will help to diagnose pneumonia and the severity of infection. Also, we can find the reason for the cough from the HRCT scan. After doing the tests, send me reports.... Read Full »
Please suggest medications for chronic dry cough.
Query: Hi doctor, I need help for my daughter, who has been coughing (dry cough) for almost two weeks. No other symptoms were noted. She is eating well, and no other family member is sick. She is 28 years old and does not have any other medical condition. We have been giving her Vitamin C and zinc (1000 ... Read Full »
Answer: Hi, Welcome to icliniq.com. I saw your complaints, and I am concern about it. If she has dry cough alone and there are no other symptoms like breathing problems, I would recommend you take cough syrup and drink lukewarm water for the next few days. You can take Corex syrup (it contains Code... Read Full »
Is it safe to take an extra dose of Panadeine after tooth removal?
Query: Hi doctor, Before 25 years, I had root canal treatment on my lower second molar. As I had a broken canal on the same tooth, it was surgically removed a few days ago. The stitches have healed, but still I have pain. The medication reduces pain, but I am worried as if I am taking an extra dose of Pa... Read Full »
Answer: Hi, Welcome to icliniq.com. I suggest you to take only prescribed dosage not beyond it. If still pain occurs, then I suggest Augmentin Duo 625 mg (Amoxicillin and Clavulanic acid) and Acuvin (Paracetamol) twice in a day at the interval of 12 hours for five days. Consult your doctor, discuss with h... Read Full »